ISSN: 2459 - 1777 | E-ISSN 2587-0394
Volume: 4
Issue: 1
Year: 2019
Topiramate-Induced Acute Myopia, Diplopia, and Photosensitivity: A Case Report [Beyoglu Eye J]
Beyoglu Eye J. 2019; 4(1): 42-45 | DOI: 10.14744/bej.2019.07379  

Topiramate-Induced Acute Myopia, Diplopia, and Photosensitivity: A Case Report

Murat Kocamaz, Onur Karadag
Department of Ophthalmology, Darica Farabi Training and Research Hospital, Kocaeli, Turkey

Topiramate is primarily used as an antiepileptic drug. It has also demonstrated effectiveness in migraine prophylaxis, depression, trigeminal neuralgia, bipolar disorders, and idiopathic intracranial hypertension. The drug has a large number of potential ocular side effects, such as acute-onset angle closure glaucoma (ACG), acute myopia, nystagmus, diplopia, photosensitivity, suprachoroidal effusions, peri-orbital edema, and blepharospasm. Presently described is the case of a 24-year-old woman presenting with a sudden loss of vision in both eyes. Her medical history revealed that the patient had initiated topiramate use 12 days earlier. The uncorrected visual acuity was 20/400 in both eyes and the best corrected visual acuity was determined to be 20/25 in the right eye with -5.50 spherical refractive correction and 20/20 in the left eye with -6.25 spherical refractive correction. On the second day of examination, diplopia developed. The patient's clinical condition was considered to be related to the drug and topiramate was discontinued immediately. The clinical findings of the patient subsequently improved rapidly without treatment. On the fifth day of examination, her autorefractometry measurements were +0.25 -0.25 α 121° in her right eye and +0.25 in her left eye and her uncorrected visual acuity was 20/20 in both eyes with normal bilateral anterior chamber depth. She had no vision complaint or diplopia but she began to experience photosensitivity, which persisted for 4 months before regressing completely. When ophthalmologists encounter acute myopia and acute-onset ACG, especially in young patients, they should keep the use of topiramate in mind.

Keywords: Acute myopia, diplopia, photosensitivity, topiramate.


Murat Kocamaz, Onur Karadag. Topiramate-Induced Acute Myopia, Diplopia, and Photosensitivity: A Case Report. Beyoglu Eye J. 2019; 4(1): 42-45

Corresponding Author: Murat Kocamaz, Türkiye


TOOLS
Full Text PDF
Print
Download citation
RIS
EndNote
BibTex
Medlars
Procite
Reference Manager
Share with email
Share
Send email to author

Similar articles
PubMed
Google Scholar




Copyright © 2019 Beyoglu Eye Journal LookUs & Online Makale